Texas, 2014Flash Flooding in Texas, July 17 to 18, 2014
July 17 to 18, 2014 · NWS SHV · 3 events in 2 counties and zones
Excessive heavy rainfall developed across portions of East Central Texas during the late evening hours of July 17th and continued into the predawn hours of July 18th. These storms were the direct result of a stalled boundary and strong low level winds overrunning the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive heavy rainfall developed across portions of East Central Texas during the late evening hours of July 17th and continued into the predawn hours of July 18th. These storms were the direct result of a stalled boundary and strong low level winds overrunning the boundary. Plentiful moisture was in place at the time and these storms were slow movers and they trained over the same general area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 17, 9:53 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 17, 9:53 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1053 PM CDT THU JUL 17 2014
.AVIATION...
RAIN HAS COME TO AN END AT THE TYR/GGG TERMINALS WITH THE BACK
EDGE OF RAIN LIKELY EXITING THE TXK TERMINAL SHORTLY AFTER THE 06Z
HOUR. THIS IS A MAJOR CHANGE IN TERMINAL FORECASTING THINKING
COMPARED TO THE 00Z TAF PACKAGE WHEN IT APPEARED THAT SHRA/TSRA
WOULD BE AFFECTING ALL TERMINAL LOCATIONS THROUGH THE OVERNIGHT
HOURS. CONVECTION SEEMS TO BE CONFINED TO THE LFK TERMINAL
ONLY...CLOSER TO THE WARM FRONT. ELSEWHERE...JUST LOOKING AT LIGHT
TO MODERATE SHOWERS WITH VSBYS MOSTLY IN THE 3-5 MILE RANGE AND
CEILINGS MOSTLY IFR.
FOR THE REMAINING OVERNIGHT HOURS...KEPT THE ABOVE THINKING WITH
THE HRRR SUGGESTING WE WILL SEE CONVECTION ENDING FROM WEST TO EAST
ACROSS THE REMAINING TERMINALS AFTER THE 12Z FRI HOUR.
OBVIOUSLY...CONVECTION WILL HANG ON A LITTLE LONGER AT THE MLU
TERMINAL. CEILINGS WILL BE SLOW TO LIFT ON FRIDAY FROM WEST TO
EAST BUT THEY SHOULD GRADUALLY BECOME MVFR FROM WEST TO EAST
DURING THE DAY.
WINDS WILL BE MOSTLY VARIABLE NEAR 5KTS...EVENTUALLY BECOMING
NORTHWEST TO NORTHERLY NEAR 5-10KTS WITH THE SLOW PASSAGE OF A
COLD FRONT.
13
&&
.PREV DISCUSSION... /ISSUED 926 PM CDT THU JUL 17 2014/
DISCUSSION...
MAJOR UPDATE FOR THIS EVENING AS THE HEAVY RAIN HAS SHIFTED SOUTH.
THIS HAS RESULTED IN THE CANCELLATION OF THE FLASH FLOOD WATCH FOR
SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. FOR
THE REMAINDER OF TONIGHT INTO FRIDAY...QFP AND POP GRIDS HAVE BEEN
UPDATED TO SHOW THIS TREND. DEEP EAST TEXAS INTO ADJACENT WESTERN
LOUISIANA WILL RECEIVE THE HIGHEST RAINFALL TOTALS GOING FORWARD...
BUT AMOUNTS AND RAINFALL RATES DO NOT LOOK HIGH ENOUGH TO ISSUE A
WATCH ATTM. ON FRIDAY...THE UPPER TROUGH WILL CROSS THE REGION...WITH
RAINFALL ENDING FROM WEST TO EAST.
TEMPERATURE AND DEWPOINT GRIDS HAVE ALSO BEEN UPDATED FOR TONIGHT
INTO FRIDAY...TO SUPPORT THE WARM FRONTAL BOUNDARY WHICH REMAINS
SOUTH OF THE CWA...FROM NEAR BPT TO CLL. IT MAY MOVE A LITTLE MORE
NORTH OVERNIGHT...WHICH WILL BRING TEMPS AND DEWPOINTS UP AFTER
MIDNIGHT IN SOUTHERN AREAS...BUT ONLY A SMALL CHANGE FROM CURRENT LEVELS.
UPDATED PRODUCTS WILL BE OUT SHORTLY AND GRIDS HAVE BEEN SENT.
/14/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 69 79 74 89 74 / 90 70 30 20 20
MLU 67 78 74 88 74 / 90 90 50 20 30
DEQ 64 77 70 88 72 / 80 50 10 10 10
TXK 64 76 71 87 73 / 90 60 20 10 10
ELD 65 78 72 87 73 / 90 80 30 20 20
TYR 70 81 74 90 75 / 70 50 20 10 10
GGG 69 82 74 90 75 / 80 50 20 10 10
LFK 73 85 75 92 76 / 90 80 30 20 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
13
Hazardous weather outlook, Jul 17, 11:00 AM CST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU JUL 17 2014
ARZ072-073-LAZ001>006-010>014-017>022-TXZ126-136>138-149>153-
165>167-181700-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1200 PM CDT THU JUL 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS...WILL CONTINUE TO
INCREASE GRADUALLY ACROSS THE REGION LATER THIS AFTERNOON. INSTABILITY
WILL REMAIN QUITE LIMITED...THUS...LOCALLY HEAVY RAINFALL WILL
REMAIN THE PRIMARY THREAT...AS WIDESPREAD ONE TO THREE INCHES OF
RAIN FALLS OVER MUCH OF THE REGION. SOME PONDING OF WATER MAY
OCCUR ON ROADWAYS AND LOW LYING AREAS IN THE HEAVIER SHOWERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SHOWERS AND THUNDERSTORMS...SOME CONTAINING LOCALLY HEAVY
RAINFALL...WILL CONTINUE TO SPREAD EAST ACROSS THE REGION THROUGH FRIDAY
AFTERNOON...BUT SHOULD GRADUALLY DIMINISH FROM WEST TO EAST
DURING THE EVENING. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE OVER THE REGION THIS WEEKEND
THROUGH EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...IS NOT ANTICIPATED FOR THIS AFTERNOON OR
TONIGHT.
ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-125-
181700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-
1200 PM CDT THU JUL 17 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...
A LARGE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS... WILL
CONTINUE TO DEVELOP ACROSS THE AREA...THROUGH THE OVERNIGHT HOURS.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY OVER THESE
AREAS. CLOUD COVER AND RAIN COOLED AIR FROM THESE NUMEROUS
SHOWERS AND THUNDERSTORMS WILL LIMIT THE SEVERE WEATHER
THREAT...WITH LOCALLY HEAVY RAINFALL REMAINING THE PRIMARY
THREAT. RAINFALL TOTALS OF THREE TO SIX INCHES WILL BE
POSSIBLE...WHICH WILL RESULT IN AN ENHANCED FLASH FLOOD THREAT
ESPECIALLY IF HEAVY RAINFALL MOVES REPEATEDLY OVER THE SAME AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SHOWERS AND THUNDERSTORMS...SOME CONTAINING LOCALLY HEAVY
RAINFALL...WILL CONTINUE TO SPREAD EAST ACROSS THE REGION THROUGH FRIDAY
MORNING...BUT SHOULD GRADUALLY DIMINISH FROM WEST TO EAST DURING
THE AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE OVER THE REGION THIS WEEKEND THROUGH EARLY
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...COULD POSSIBLY BE NEEDED TONIGHT OVER NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS FOR THE
POTENTIAL OF FLASH FLOODING.
VII
Flash Flood, Angelina
- When
- July 17, 11:50 PM CST to July 18, 2:00 AM CST
- Where
- Angelina County, 0.66 mi W of Huntington to 0.74 mi SSE of Huntington
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 31.278, -94.591
A vehicle was underwater on Hwy. 69 in Huntington, Texas in front of the Texas State Bank.
Flash Flood, Angelina
- When
- July 17, 11:50 PM CST to July 18, 2:00 AM CST
- Where
- Angelina County, 1.64 mi SSE of Prosser to 1.66 mi SSE of Prosser
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.327, -94.743
Excessive heavy rainfall resulted in Southwood Drive in Lufkin, Texas being flooded. Rainfall on the south side of town totaled in excess of 6 inches.
Flash Flood, San Augustine
- When
- July 18, 1:45 AM CST to 2:00 AM CST
- Where
- San Augustine County, 5.48 mi NNW of Broaddus to 4.64 mi NNW of Broaddus
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.371, -94.312
County Road 1992 was flooded and closed from excessive heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 17, 20141 death · 1 event
- Flash Flooding in Texas, July 17, 2014$2.0 million · 5 events
- Flash Flooding in Texas, July 17 to 18, 2014$55,000 · 3 events
- Damaging Wind in New Mexico, July 17, 2014$20,000 · 55 kt wind · 1 event
- Flash Flooding and Damaging Wind in Texas, July 17 to 18, 2014$10,000 · 7 events
- Flash Flood and Hail in New Mexico, July 17, 2014$10,000 · 1 in hail · 6 events
- Waterspouts in Lake Erie, July 17, 20145 events
- Debris Flow and Hail in California, July 17 to 20, 20141 in hail · 4 events
- Flash Flood in Oklahoma, July 17, 20141 event
- Flood in Colorado, July 17, 20141 event
- Hail in Texas, July 17, 20140.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521818, 521819, 521820.